MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE INC NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7180067A
Medical Device Problem Codes Mechanical Problem (1384); Device Damaged by Another Device (2915); Activation Problem (4042)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023 a patient underwent a vertebral interbody replacement procedure at l1-2 once being placed into the disc space the implant was unable to expand.The surgeon was able to expand the implant outside of the patient without issue but once reinserted into the disc space, the implant would not expand.The inserter handle was still able to rotate, however the implant would still not expand.
 
Additional Manufacturer Narrative
The device was received by nuvasive but the complaint was not confirmed as failed to distract but rather the lock screw was engaged prior to the attempted expansion.The device was examined, and gear sleeve contact damage was found on all teeth and 4 teeth were completely deformed or broken off.The lock screw was applied with force locking the core from expanding.The device was then attached to a 7165100 inserter and was unable to expand however, the lock screw was backed out to the neutral position and the core was easily able to be expanded and contracted without issue, the center core shaft shows multiple points of lock down as well as a 5mm drag point where the core was forced while in the locked down state.The observed functionality is consistent with the lock screw deployment prior to the expansion process which restricted the device from expanding and being damaged by the inserter as a result.No further investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur." "single use/do not re-use: reuse of a single use device that has come in contact with blood, bone, tissue or other body fluids may lead to patient or user injury.Possible risks associated with reuse of a single use device include, but are not limited to, mechanical failure, material degradation, potential leachable, and transmission of infectious agents." "pre-operative warnings.3.Care should be used in the handling and storage of the x-core implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the x-core implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the x-core implants if there is any evidence of damage.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9400903-en m-2022-12 ".Once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over compressing may result in implant stripping." ".Upon final confirmation that implant is at desired height, use the core lock screwdriver to lock the construct into place.Engage the core lock screwdriver onto the set screw of the core and rotate clockwise until the driver breaks away.It will torque off at 10 in.-lb.(figs.39-41) ¿" ".Should implant removal be required, unlock the set screw with the set screwdriver, and turn the set screw approximately a ½ turn counterclockwise (fig.43).Note: only a ½ turn is required to release the set screw.If backed out too far, the set screw may prevent the inserter from properly re-engaging the core." (b)(4).

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18608339
Report Number2031966-2024-00039
Device Sequence Number2747082
Product Code MQP
UDI-Device Identifier00887517426543
UDI-Public887517426543
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K193506
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7180067A
Device Lot NumberDR6144
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2024
Initial Report FDA Received Date01/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN INSERTER
Patient SexPrefer Not To Disclose